Kansas, 2018

Damaging Winds in Kansas, May 30, 2018

May 30, 2018 · NWS DDC · 2 events in 2 counties and zones

A couple of thunderstorms barely reached severe status.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of thunderstorms barely reached severe status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 4:31 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 30, 4:31 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
531 PM CDT Wed May 30 2018

...Updated Aviation...

.UPDATE...
Issued at 442 PM CDT Wed May 30 2018

Increasing confidence that a thunderstorm complex (MCS/squall
line) will impact the southern half of SW KS (mainly along and
south of US 50) tonight. Increased pop grids well into the likely
category. Severe thunderstorms are anticipated, with the initial
watch in effect for the SW zones through midnight. Added severe
wording (damaging winds) to the southern zones as well, well into
the overnight hours. 18z NAM/HRRR/ECMWF all agree complex will
progress through the SE zones through sunrise Thursday.
Widespread beneficial rainfall of 0.50-1.0 inch is expected, but
the wind and hail threat will accompany the rainfall.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 333 PM CDT Wed May 30 2018

Main concern is how storms will evolve tonight. Convection has
already formed across the higher terrain of southern Colorado.
Thoughts are is this convection will move across SE Colorado and
into SW Kansas later tonight. Our air is warm and drier with steep
low level lapse rates and associated DCAPE present. Therefore,
think the primary threat with this will be thunderstorm outflows
of 60 to 80 mph. Several meso models show a line segment moving
through near the Oklahoma border after 00Z and through midnight.
Hail will also be a concern, although should not be a big as
yesterday with less favorable thermodynamics present. Tornado
threat is very low. Good news in that the far southern counties
should see another 0.5-1.5" of rain, particularly across Comanche
and Barber counties.

.LONG TERM...(Thursday night through Wednesday)
Issued at 333 PM CDT Wed May 30 2018

The extended period is looks to be dry with warm to hot
temperatures and only small chances of thunderstorms, if that.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 530 PM CDT Wed May 30 2018

Thunderstorms currently over SE Colorado and NE New Mexico will
organize into a convective complex and track across the airports
this evening. With confidence in model timing, added convective
TEMPO groups for LBL/GCK/DDC. Outflow wind gusts of 45-55 kts
are expected from the strongest activity, along with temporary
reductions to IFR in heavy rain/small hail. Storms will be in the
vicinity of DDC around 04z, clearing P28 by 09z Thursday. Kept the
HYS TAF dry, with convection expected to pass to the south of HYS.
Winds will be light and variable (less than 10 kts) outside of
convection through tonight. Excellent flying weather is expected
Thursday, with VFR/SKC and light and variable winds trending
light E/SE. All airports will be dry with no convection Thursday
afternoon/night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  67  99 /  80  10   0   0
GCK  61  93  66 100 /  60  10   0   0
EHA  60  94  63  99 /  80   0   0  10
LBL  62  93  66 101 /  80   0   0  10
HYS  62  91  66  96 /  20  20   0   0
P28  66  92  70  99 /  90  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 30, 2:20 AM CST, 17 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Wed May 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-311000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Wed May 30 2018 /220 AM MDT Wed May 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of Fog early this morning will locally reduce visibilities
to less than 1/2 mile at at times through 9 am.

Strong to severe thunderstorms will be possible early tonight
south of the Arkansas river. Hail up to the size of Golf ball
size, wind gusts of 60 to 70 mph, and brief periods of heavy
rainfall will be the main hazards. An isolated tornado or two can
not be completely ruled out near the Oklahoma border in southwest
Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Highs Friday are expected to range from the upper 90s to around
100 degrees across southwest and south central Kansas. Heat index
values in portions of south central Kansas of 100 to near 103 will
be possible.

Days 2-7 Hazards
----------------
* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early tonight south of a Johnson
City to Medicine Lodge line

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 30, 6:41 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
741 PM CDT WED MAY 30 2018

KSZ061-062-074>076-084-085-310145-
Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
Morton KS-
741 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON...
SOUTH CENTRAL KEARNY...SOUTHWESTERN FINNEY...GRANT...STANTON...
STEVENS AND WESTERN HASKELL COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

At 740 PM CDT/640 PM MDT/, Doppler radar was tracking a group of
thunderstorms, moving east/northeast at 30 mph into Morton and
Stanton counties.

Dime size hail and wind gusts of 50 to 55 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Moscow, Manter,
Richfield, Ryus, Big Bow, Feterita, Wilburton, Cave, Hickok, Woods
and The Saunders Elevator.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3700 10203 3774 10204 3774 10108 3700 10107
TIME...MOT...LOC 0040Z 245DEG 27KT 3703 10197

Reynolds
Special weather statement, May 30, 7:15 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
815 PM CDT WED MAY 30 2018

KSZ076-077-085>087-310215-
Gray KS-Seward KS-Meade KS-Stevens KS-Haskell KS-
815 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...WESTERN MEADE...
SOUTHEASTERN STEVENS...SOUTHWESTERN GRAY AND HASKELL COUNTIES UNTIL
915 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woods, moving northeast at 35 mph.

Dime size hail, blowing dust and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Liberal, Sublette, Satanta, Kismet, Copeland, Tice, Hayne and Plains.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3700 10108 3763 10108 3764 10046 3700 10042
TIME...MOT...LOC 0114Z 244DEG 29KT 3715 10107

Reynolds

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 30, 7:23 PM CST
Where
Grant County, Ulysses Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.600, -101.370

Thunderstorm Wind, Barber

When
May 30, 10:47 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762441, 762442.